See What HealthDay Can Do For You
Contact Us

Bisphosphonates Implicated in Low-Energy Femur Fractures

Unique radiographic pattern seen

WEDNESDAY, March 19 (HealthDay News) -- Prolonged bisphosphonate use may be associated with an increased risk of low-energy femur fractures in older women, according to a letter to the editor published in the March 20 issue of the New England Journal of Medicine.

Brett A. Lenart, of Weill Cornell Medical College in New York City, and two colleagues describe 15 cases of atypical, low-energy femur fractures occurring in postmenopausal women who had been taking alendronate for a mean of 5.4 years. Low-energy fractures were defined as those resulting from a fall from standing height or less.

All patients had subtrochanteric or proximal diaphyseal femur fractures, a relatively rare type of osteoporotic hip fracture, the authors note. Ten of the patients exhibited a distinct radiographic pattern of a simple fracture with beaking of the cortex and diffuse cortical thickening of the proximal femoral shaft. Mean duration of alendronate use was longer in these 10 patients compared to the five without this pattern (7.3 years versus 2.8 years).

"Our results provide further evidence of a potential link between alendronate use and low-energy fractures of the femur," Lenart and colleagues write. "Although many possible explanations exist, patients with the unique radiographic pattern shown here may represent a subgroup of the population that is more susceptible to the effects of prolonged suppression of bone turnover."

One co-author reports receiving lecture fees from various pharmaceutical companies.

Abstract
Full Text

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.